These physiological changes include increased body fat, decreased body water, decreased muscle mass, and changes in renal and liver function and in the Central Nervous System. These changes can cause adverse drug reactions (ADRs) in older people .
Warfarin is one of the most common causes of medication -related hospitalizations in older adults . To reduce the risk of serious problems , one may need to apply extra care in monitoring warfarin effect (via the prothrombin blood test) and extra care in checking for interactions when a new drug is prescribed.
4. Increased Sensitivity to Many Drugs : The problems of decreased body size, altered body composition ( more fat, less water), and decreased liver and kidney function cause many drugs to accumulate in older people’s bodies at dangerously higher levels and for longer times than in younger people.
Drugs to Be Used With Caution in Older Adults (Based on the American Geriatrics Society 2015 Beers Criteria Update) Carbamazepine . Carboplatin . Cyclophosphamide. Cisplatin. Mirtazapine. Oxcarbazepine. Serotonin–norepinephrine reuptake inhibitors. Vincristine .
10 effective medication management tips for seniors Review your aging loved one’s medications with their doctor. Ask questions and read medication labels. Learn about possible drug interactions. Understand potential side effects. Ask if the dosage is age-appropriate. Be aware of medications deemed unsafe for seniors .
Polypharmacy occurs when a patient takes too many medications for their own good. It is most common among seniors and individuals with multiple medical conditions. Since older people metabolize drugs differently, the combined effects of numerous medications can be especially harmful.
About 350,000 patients each year need to be hospitalized for further treatment after emergency visits for adverse drug events. People typically take more medicines as they age, and the risk of adverse events may increase as more people take more medicines .
For mild pain, the most appropriate first choice for relatively safe analgesia is acetaminophen . For mild to moderate pain or pain uncontrolled with acetaminophen , the use of NSAIDs is appropriate.
Higher levels of care are for residents who need more hands-on assistance from caregivers. These residents may not be able to ambulate independently and need help walking or wheeling from one place to another. Residents need more extensive help dressing, bathing, or managing their toileting or incontinence.
The symptoms caused by polypharmacy is unfortunately usually demented with the normal aging signs and symptoms, which can be: Tiredness, sleepiness, or decreased alertness, constipation, diarrhea, or incontinence, loss of appetite, confusion, falls, depression or lack of interest in your usual activities, weakness,
Epidemiological studies have found that the classes of drugs most commonly associated with adverse drug reactions in the elderly include diuretics, warfarin, non-steroidal anti-inflammatory drugs (NSAIDs), selective serotonin reuptake inhibitors, beta-blockers and angiotensin-converting enzyme (ACE)-inhibitors.
Renal function may also be affected by the presence of a coexisting disease, which are common in the elderly . Decreased renal function, results in a reduction in drug clearance, older patients may therefore require lower or less frequent doses .
Tricyclic antidepressants , especially amitriptyline and dothiepin ,16 are known to pose a high risk of death in overdosage. These drugs should therefore be avoided in older people whose medication is not supervised and who are at risk of taking an overdose.
The first-generation or “older” antihistamines (e.g., chlorpheniramine, diphenhydramine ) are effective in reducing sneezing, itching, and rhinorrhea. They have untoward side effects, however, that are particularly notable in the elderly patient.
Choice of antidepressant The selective serotonin reuptake inhibitors (SSRIs) and the newer antidepressants buproprion , mirtazapine, moclobemide, and venlafaxine (a selective norepinephrine reuptake inhibitor or SNRI) are all relatively safe in the elderly.